MAUDE Adverse Event Report: ASENSUS SURGICAL, INC. SENHANCE; SENHANCE SURGICAL SYSTEM

ASENSUS SURGICAL, INC. SENHANCE; SENHANCE SURGICAL SYSTEM
Model Number X0005146
Medical Device Problem Code Sparking (2595)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Based on the complaint details, no adverse event occurred to a patient or user.The event occurred on 30-aug-2022, and asensus surgical was made aware (b)(6) 2022.This event occurred in the (b)(6) in winter park, fl.There was a <15 minute delay to the surgical case which is acceptable in the device risk documentation.There was no impact to the patient, and the operation was completed with senhance.The complainant stated that while using ultrasonic with 5 mm bipolar instrumentation, the surgeon grabbed uterine vessels to cauterize with bipolar energy which appeared to deliver to the intended tissue but then a high pitch notice sounded from the conmed 5000 generator.Soon after grabbing the uterine vessels, a low tone sounded from the generator.The generator was then exchanged from the conmed 5000 to the covidien ft10.Still after pressing the pedal and grabbing the vessel there was no conversation from the bipolar instrument.After the case on (b)(6) 2022 an inspection was done on the bipolar instrument with a sodium chloride soaked 4 x 4 cloth connected to the conmed 5000 and there was intermittent energy delivery while closing the jaws along with a spark while delivering energy.During the second test, the power cable was switched out but still similar effect showing minimal intermittent energy delivery.Then in third test, the instrument insert was switched out with another bipolar instrument insert and this action appeared to deliver energy better.Upon further inspection, there appeared to be damage to the blue insulation of the tip of the bipolar instrument.Asensus surgical reported a similar complaint (b)(4) on (b)(6) 2023, which led the company to reevaluate previous complaints with similar occurrences of instrument sparking.In complaint (b)(4) the root cause was attributed to wear and tear of the insulation part of the instrument.Moreover, three similar complaints (b)(4) were reported prior to this complaint that also reported sparking.Their root cause was attributed to either human error during bipolar energy application or factors associated with instrument wear and tear.According to the investigation, the reported issue occurred with a 5 mm bipolar large grasping forceps, p/n x0005146, lot 987880, upon which a dhr review was performed with no anomalous findings.As the instrument was manufactured in april 2021, multiple usages can be expected in this timeframe.The root cause of this issue can, therefore, be attributed to wear and tear.This use fatigue can result in damage to the bipolar instrument insulation.No anomalies were found in the dhr, and manufacturing defects can be excluded.Furthermore, ifu for bipolar surgical instruments, um-001-00046 advises the following: inspect instruments and cables for damage before each use, especially the insulation of laparoscopic/endoscopic instruments.This may be done visually under magnification or with a high voltage insulation testing device.Insulation failures may result in burns or other injuries to the patient or operator.The use life of the senhance bipolar instruments is typically determined by factors such as wear and damage due to use and the nature of handling between uses.Do not use devices that are damaged, excessively worn, or not working properly in order to prevent patient or operator injury.Although there was no impact on the patient and instrument wear and tear is considered, the malfunction of the device is compatible with the definition for a serious incident and meets the reporting criteria since it might have led to damage to the surrounding tissues caused by the heat.Additionally, if the malfunction were to recur, there could be serious injury to the patient.Therefore, the decision is to report this event.
 
Event or Problem Description
On (b)(6) 2022, in the (b)(6) hospital in winter park, fl, it was reported in (b)(4) that while using ultrasonic with 5 mm bipolar instrumentation, the surgeon grabbed uterine vessels to cauterize with bipolar energy which appeared to deliver to the intended tissue but then a high pitch notice sounded from the conmed 5000 generator.Soon after grabbing the uterine vessels, a low tone sounded from the generator.The generator was then exchanged from the conmed 5000 to the covidien ft10.Still after pressing the pedal and grabbing the vessel there was no conversation from the bipolar instrument.After the case on (b)(6) 2022 an inspection was done on the bipolar instrument with a sodium chloride soaked 4 x 4 cloth connected to the conmed 5000 and there was intermittent energy delivery while closing the jaws along with a spark while delivering energy.During the second test, the power cable was switched out but still similar effect showing minimal intermittent energy delivery.Then in third test, the instrument insert was switched out with another bipolar instrument insert and this action appeared to deliver energy better.Upon further inspection, there appeared to be damage to the blue insulation of the tip of the bipolar instrument.There was no impact to the patient or the surgical case, and the operation was completed with the senhance system.Asensus surgical reported a similar complaint (b)(4) on (b)(6) 2023, which led the company to reevaluate previous complaints with similar occurrences of instrument sparking.In complaint (b)(4) the root cause was attributed to wear and tear of the insulation part of the instrument.Moreover, three similar complaints (b)(4) were reported prior to this complaint that also reported sparking.Their root cause was attributed to either human error during bipolar energy application or factors associated with instrument wear and tear.Although there was no impact on the patient in this particular event, the malfunction of the device is compatible with the definition for a serious incident and meets the reporting criteria since it might have led to damage to the surrounding tissues caused by the heat.Additionally, if the malfunction were to recur, there could be serious injury to the patient.Therefore, the decision is to report this event.
 
Event or Problem Description
On 30-aug-2022, in the united states at (b)(6), it was reported in (b)(4) that while using ultrasonic with 5 mm bipolar instrumentation, the surgeon grabbed uterine vessels to cauterize with bipolar energy which appeared to deliver to the intended tissue but then a high pitch notice sounded from the conmed 5000 generator.Soon after grabbing the uterine vessels, a low tone sounded from the generator.The generator was then exchanged from the conmed 5000 to the covidien ft10.Still after pressing the pedal and grabbing the vessel there was no conversation from the bipolar instrument.After the case on (b)(6) 2022, an inspection was done on the bipolar instrument with a sodium chloride soaked 4 x 4 cloth connected to the conmed 5000 and there was intermittent energy delivery while closing the jaws along with a spark while delivering energy.During the second test, the power cable was switched out but still similar effect showing minimal intermittent energy delivery.Then in third test, the instrument insert was switched out with another bipolar instrument insert and this action appeared to deliver energy better.Upon further inspection, there appeared to be damage to the blue insulation of the tip of the bipolar instrument.There was no impact to the patient or the surgical case, and the operation was completed with the senhance system.Asensus surgical reported a similar complaint: (b)(4) on 30-nov-2023, which led the company to reevaluate previous complaints with similar occurrences of instrument sparking.In complaint: (b)(4), the root cause was attributed to wear and tear of the insulation part of the instrument.Moreover, three similar complaints (b)(4) were reported prior to this complaint that also reported sparking.Their root cause was attributed to either human error during bipolar energy application or factors associated with instrument wear and tear.Although there was no impact on the patient in this particular event, the malfunction of the device is compatible with the definition for a serious incident and meets the reporting criteria since it might have led to damage to the surrounding tissues caused by the heat.Additionally, if the malfunction were to recur, there could be serious injury to the patient.Therefore, the decision is to report this event.
 
Additional Manufacturer Narrative
Based on the complaint details, no adverse event occurred to a patient or user.The event occurred on 30-aug-2022, and asensus surgical was made aware 01-sep-2022.This event occurred in the united states at (b)(6).There was a <15 minute delay to the surgical case which is acceptable in the device risk documentation.There was no impact to the patient, and the operation was completed with senhance.The complainant stated that while using ultrasonic with 5 mm bipolar instrumentation, the surgeon grabbed uterine vessels to cauterize with bipolar energy which appeared to deliver to the intended tissue but then a high pitch notice sounded from the conmed 5000 generator.Soon after grabbing the uterine vessels, a low tone sounded from the generator.The generator was then exchanged from the conmed 5000 to the covidien ft10.Still after pressing the pedal and grabbing the vessel there was no conversation from the bipolar instrument.After the case on (b)(6) 2022 an inspection was done on the bipolar instrument with a sodium chloride soaked 4 x 4 cloth connected to the conmed 5000 and there was intermittent energy delivery while closing the jaws along with a spark while delivering energy.During the second test, the power cable was switched out but still similar effect showing minimal intermittent energy delivery.Then in third test, the instrument insert was switched out with another bipolar instrument insert and this action appeared to deliver energy better.Upon further inspection, there appeared to be damage to the blue insulation of the tip of the bipolar instrument.Asensus surgical reported a similar complaint: (b)(4) on 30-nov-2023, which led the company to reevaluate previous complaints with similar occurrences of instrument sparking.In complaint: (b)(4), the root cause was attributed to wear and tear of the insulation part of the instrument.Moreover, three similar complaints: (b)(4) were reported prior to this complaint that also reported sparking.Their root cause was attributed to either human error during bipolar energy application or factors associated with instrument wear and tear.According to the investigation, the reported issue occurred with a 5 mm bipolar large grasping forceps, p/n: x0005146, lot: 987880, upon which a dhr review was performed with no anomalous findings.As the instrument was manufactured in april 2021, multiple usages can be expected in this timeframe.The root cause of this issue can, therefore, be attributed to wear and tear.This use fatigue can result in damage to the bipolar instrument insulation.No anomalies were found in the dhr, and manufacturing defects can be excluded.Furthermore, ifu for bipolar surgical instruments, um-001-00046 advises the following: inspect instruments and cables for damage before each use, especially the insulation of laparoscopic/endoscopic instruments.This may be done visually under magnification or with a high voltage insulation testing device.Insulation failures may result in burns or other injuries to the patient or operator.The use life of the senhance bipolar instruments is typically determined by factors such as wear and damage due to use and the nature of handling between uses.Do not use devices that are damaged, excessively worn, or not working properly in order to prevent patient or operator injury.Although there was no impact on the patient and instrument wear and tear is considered, the malfunction of the device is compatible with the definition for a serious incident and meets the reporting criteria since it might have led to damage to the surrounding tissues caused by the heat.Additionally, if the malfunction were to recur, there could be serious injury to the patient.Therefore, the decision is to report this event.Followup #1: corrected catalog and model number fields that were inadvertently entered into the serial number field.Per fda request, included the full (udi) for this device associated with the event, since asensus previously provided only the gtin and lot numbers.

Brand Name
SENHANCE
Common Device Name
SENHANCE SURGICAL SYSTEM
Manufacturer (Section D)
ASENSUS SURGICAL, INC.
1 tw alexander drive
suite 160
durham NC 27703 7035
Manufacturer (Section G)
ASENSUS SURGICAL ITALIA, S.R.L
viale dell'innovazione, 3
milan, lombardy 20126
IT   20126
Manufacturer Contact
casey hinckley
1 tw alexander drive
suite 160
durham, NC 27703-7035
9197658400
MDR Report Key18356603
Report Number3007593944-2023-00018
Device Sequence Number20554348
Product Code NAY
UDI-Device Identifier00815440020781
UDI-Public(01)00815440020781(11)210326(10)987880
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K171120
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX0005146
Device Catalogue NumberX0005146
Device Lot Number987880
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/01/2022
Supplement Date Received by Manufacturer09/01/2022
Initial Report FDA Received Date12/19/2023
Supplement Report FDA Received Date10/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown